CNS Vasculitis - Stopping medication

It's just coming upto 4 years ago since I was diagnosed with CNSV. I me with my consultant last month, who suggested that it maybe time for me to wean off of the meds as I have had no flares. He said he'd discuss it with my rheumatologist in Oxford and to carry on taking the drugs until I hear differently. I'm currently taking 75mg Azaithoprine twice a day, aspirin, omeprazole, and co-trimoxazole.

At the meeting he told me that long term the drugs will start to do me damage :( However, if I come off of them, I could have more strokes, if the condition is still active. I don't know what to do :(

This morning I received the letter. I have to wean myself off, 25mg per month, until I'm off all together.

Has anyone else gone through this. Part of me is happy that I could be drug free but the other half is in total panic to say the least!!

Thank you

Elaine

13 Replies

oldestnewest
  • I have been fighting a losing battle to move off steroids for years. I understand why they want me to come off them, but my body wont let me. Fortunately its quite a low dose.

    Which drugs do they want you to be weaned off?

    I have managed to stop various drugs in the past, and do believe that its best to keep to the minimum you require for as short a time as possible. But if you get severe withdrawal symptoms make sure the professionals are aware

  • Thanks for your reply. They want me off of the azaithoprine as long term it can cause damage, but I have heard of people being on it for alot long than I have.

  • I was 1st diagnoed with CNSV 20 years ago, treated with Azaithoprine, after 9 years on this I still had a relapse. I have now been on Metheltrexate now for 13 years. My neurologist has told me he would be reluctant to stop the drugs. As, there is no way of knowing if the CNSV has gone away or its the drugs that are keeping it under control.

    He told me it would be only my choice to stop them.

    Even though I feel nausea for a couple of days after taking the meds, I choose to stay on them. I also know the long term effects of the meds and have made an informed decision to stay on them

  • Like you I too have CNSV, diagnosed 9 years ago. Am now on Methotrexate and Prednisolone. I too suffered nausea after taking Methotrexate but this symptom improved following an increase in folic acid, taken the day following the Methotrexate.

  • thank you Mia, thats interesting the increase of folic acid. I take 30mg methotrexate then, 5 mg folic acid 2 days later. I will ask the consultant about that as I was told just to take cyclizine unntil the nausea goes away

  • I take 25mg of Methotrexate by injection each week. I was taking only 5 mg Folic Acid on the day following but this was increased to 25mg when I experienced severe nausea for two days following the injection. This eliminated my nausea symptoms. It was suggested that I had used up my stores of Folic Acid.

  • magcor - thanks for the reply. Sorry to hear you had a relapse after all that time.

    The more I think about this, the more terrified I am getting. I have been feeling fine these last 2 1/2 years (so much so that I've set up my own business) and would rather continue taking the meds if they are the only way of keeping this disease stable.

    I really don't understand why they have suddenly decided to wean me off of them. Last year he said that he would be reluctant to take me off of them. I don't understand the change of mind. He did say that in some people it only happens to them once, but it others it can be re-occuring (sorry can't spell today). It's bringing up so many horrid memories and fears and I just want to cry - sorry.

    Elaine

  • Hi, don't know if this will be helpful but I believe the nausea from MTX can be helped if you take it by injection as well as increasing the folic acid.

  • thank you Keyes x x

  • I've had symptoms of CNS vasculitis some 20+ years, before my first MRI 14 years ago revealed brain lesions. It had gone left untreated for many years, until I was placed on prednisone about 10 years ago froma brutal polymyositis attack and have remained on all this time. Each time I have tried to wean off, I would get to a certain point where symptoms would return. Last month, I began experiencing alarming new cerebral symptoms and was told my neurologist that I must NEVER stop steroids in my lifetime. Furthermore, both he and my rheumatolgist repremanded me for not taking azathioprine that was offered. I think it's anyone's guess how each individual will respond. I recently raised my prednisone dose higher and my recent symptoms (as well as my CR protein results) are quickly improving. BUT will they remain better???.... that is the never-ending question. My issue is almost the opposite of yours, since I am now contemplating the pros and cons of beginning azathioprine. Again, it has been my experience that even specializing physicians can't predict the outcome, and we probably learn our own bodily response better through personal trial and error. Best wishes.

  • I was diagnosed cerebral vasculitis in 2010, treated with cyclophosphamide and steroids intravenously, then oral prednisilone and methotrexate . I had a relapse end of last year after reducing the prednisilone , my methotrexate and pred was increased ,and I improved, I am now having another relapse as the pred reduces, I am down to 8mgms ,today it was increased to 15mgms so hope for improvement over next few days .this time it presented with horrendous headaches and neck pain. Last time it. Caused multiple muscle and joint pain.

  • Neck pain..... this is a new one for me during this latest attack. In addition to the night sweats, severe vertigo, word loss, confusion. nausa, weight loss, and exhaustion.... I have been getting a sickening "snapping" in my neck when I move it up and down. Anyone know more about this symptom?

  • I have had neck pain and crackling for 2 to 3 years , an X ray showed arthritis with bony growths which pressed on nerves and caused the pain. During flare ups this becomes more of a problem, I am also hypothyroid, so it is difficult to distinguish which disease is causing the symptoms ,as all three present with the symptoms ,as do withdrawal from the drugs used, it's a lucky dip ! ! !

You may also like...